Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 239, NWS North Platte, NE

September 8, 1997Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 1997, 4:10 PM CDT for Boyd County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1997, 4:10 PM CDT (21:10 UTC)
Expired
Sep 8, 1997, 5:10 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Boyd County, NE

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:15 PM CDTHail 0.88Naper, NE
Sep 8, 4:22 PM CDTThunderstorm Wind 60Butte, NE60 mph thunderstorm winds were reported at Butte.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 082111 RRA
SVRLBF
NEC015-082210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT MON SEP 8 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...BOYD COUNTY
 
AT 406 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 44 MILES NORTHEAST OF AINSWORTH OR 7 MILES WEST
NORTHWEST OF NAPER MOVING SOUTH SOUTHEAST AT 15 MPH.

A SECOND SEVERE THUNDERSTORM WAS INDICATED 7 MILES NORTHEAST OF
NAPER...OR ABOUT 35 MILES NORTH NORTHWEST OF O NEILL MOVING SOUTH
SOUTHEAST AT 15 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  NAPER                        BY 420 PM CDT
  BUTTE                        BY 450 PM CDT
  ANOKA                        BY 450 PM CDT
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO P*RODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:28 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 8, 2:28 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT MON SEP 8 1997

TSRA CHANCES THE MAIN CONCERN IN THE SHORT TERM...THEN CLOUDS/TEMPS

18Z SFC ANALYSIS HAD COLD FRONT FROM LOW IN WRN MN SWWD TO YKN TO NEAR
BFF. ALSO A WEAK N TO S SFC TROF BETWEEN OGA AND LBF WHICH EXTENDS INTO
WRN KS. TSRA DEVELOPING ALREADY IN ERN SD ALONG FRONT AND ALSO IN AREA
OF UPPER LEVEL DIVERGENCE...WHICH WILL PLAY A ROLE IN TSRA FORECASTING
TONIGHT. OTHERWISE SOME VIRGA FROM ACC IN WC NEBRASKA IN AREA OF
ISENTROPIC LIFT FROM 312-315 K. ADAP SAC CHART SHOWING GOOD PRESSURE
RISES BEHIND THE FRONT IN WRN SD SO WILL EXPECT THE FRONT TO CONTINUE
PLUNGING SWD.  ...QUICK LOOK OUTSIDE SHOWS TCU DEVELOPING ALONG FRONT
...PROBABLY JUST S OF VTN...

MODELS SIMILAR WITH THE FIRST 24 HR PERIOD AT LEAST...IN BRINGING
STRONG SHORTWAVE ACROSS THE ERN DAKOTAS INTO NE NEBRASKA BY 12Z TUE.
MODELS DIFFER SOME IN THIER PLACEMENT OF BEST UPPER LEVEL DIVERGENCE BY
TONIGHT...WITH THE ETA SEEMING A BIT OVERDONE...BUT GENERALLY IN THE
RIGHT AREA BASED ON MORNING UPPER AIR ANALYSIS. GOOD FRONTOGENETIC
FORCING INDICATED IN GRIDDED DATA AS WELL WITH THE FRONT ALONG WITH ETA
SHOWING GOOD MOISTURE FLUX CONVERGENCE. THE MAIN QUESTION IS WHERE BEST
POTENTIAL FOR SVR WILL BE. UPPER LEVEL DYNAMICS AND DEEPEST MOISTURE
LIES E OF A LINE FROM ANW TO MCK...BUT YET BEST NEAR SFC CONVERGENCE
LOCATED IN AN AREA FROM LBF TO VTN. AS UPPER LEVELS COOL WOULD EXPECT
SOME HAIL POSSIBLE...BUT IF CONVECTION CONTINUES TO FIRE ALONG FRONT
WITH GOOD MID LEVEL JET COMING INTO AREA...WOULD EXPECT SOME POTENTIAL
FOR DAMAGING WIND AS WELL. FRONT SHOULD BE THRU CWA BY MIDNIGHT...WITH
UPSLOPE FLOW AND UPPER LEVEL FORCING PROVIDING SOME LIFT FOR SHRA
OVERNIGHT.

CHALLENGE THEN BECOMES TEMPS IN OUTER PERIODS. EXPECTED TO SEE A DECK
OF LOW SC BEHIND THE FRONT INTO ND BY NOW...BUT NOTHING AS OF YET. WILL
COUNT ON CLOUDINESS THRU THE NIGHT MOST AREAS. CLOUDS SHOULD LINGER
THRU THE MORNING MOST AREAS AS WELL...BUT SHOULD CLEAR OUT IN NORTHERN
ZONES BY EARLY AFTERNOON. AM A BIT PESSIMISTIC ABOUT CLEARING IN THE SW
TUESDAY BASED ON UPSLOPE FLOW SO WILL STICK WITH MC THERE. GOOD COLD
AIR ADVECTION BEHIND THE FRONT AND WILL GENERALLY STICK AOB FAN
MAXES...ESPECIALLY SINCE NGM LIKES TO WARM THINGS UP TOO FAST. POPS
WILL BE BOOSTED A TAD MOST AREAS TONIGHT. WEDNESDAY LOOKS MAINLY SUNNY.

CCF
LBF EB 053/073 046/078 049 6942-
OGA EB 054/071 047/079 050 6942-b
IML EB 054/072 048/079 050 6942-
VTN BE 051/074 045/080 049 6931-
ONL BE 054/074 048/080 052 6931-

STOPPKOTTE

In the hours before

Special weather statement, Sep 8, 11:01 AM CDT, 5 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-091200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT (1000 AM MDT) MON SEP 8 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT ACROSS PARTS OF SOUTHWEST NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF
SOUTHWEST NEBRASKA...WEST OF A LINE FROM CHAPPELL TO NORTH PLATTE TO
HAYES CENTER. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
REMAINDER OF THE OUTLOOK AREA BY THIS AFTERNOON INTO TONIGHT...BUT ONLY
THOSE IN SOUTHWEST NEBRASKA ARE EXPECTED TO HAVE THE POTENTIAL TO
REACH SEVERE LIMITS.

A COLD FRONT WILL PUSH SOUTH INTO THE NORTHERN PORTION OF THE AREA BY
AFTERNOON. DURING THE DAY...AFTERNOON HEATING WILL DESTABILIZE THE
ATMOSPHERE ACROSS THE AREA. AS THE FRONT MEETS THIS UNSTABLE
AIR...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY ALONG
AND AHEAD OF THE FRONT. DEEP MOISTURE NEEDED FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE LIMITED ACROSS THE AREA...WITH THE BEST MOISTURE
LIKELY RESIDING OVER SOUTHWEST NEBRASKA WHERE ISOLATED SEVERE STORMS
WILL BE POSSIBLE. THE MAIN THREAT FOR SEVERE WEATHER WILL BE LARGE HAIL
AND DAMAGING WINDS.

THE FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE AREA DURING THE EVENING
AND SHOULD BE THROUGH MOST OF THE AREA BY MIDNIGHT. THIS WILL ALLOW MORE
STABLE AIR TO FILTER INTO THE REGION WHICH SHOULD SERVE TO INHIBIT
THUNDERSTORM DEVELOPMENT...HOWEVER SHOWERS WILL STILL BE POSSIBLE INTO
THE OVERNIGHT HOURS.

STOPPKOTTE
Local storm report, Sep 8, 3:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
357 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    14 NNE O NEILL            NE   0.75 INCH HAIL
09/08/97   HOLT

GEB
Local storm report, Sep 8, 4:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
357 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    14 NNE O NEILL            NE   0.75 INCH HAIL
09/08/97   HOLT

GEB
Local storm report, Sep 8, 4:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
404 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    7 ENE ONEILL              NE   1.00 INCH HAIL
09/08/97   HOLT

TLW
Local storm report, Sep 8, 4:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
404 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    7 ENE ONEILL              NE   1.00 INCH HAIL
09/08/97   HOLT

TLW

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:14 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 8, 3:16 PM CDTSevere Thunderstorm WarningLBFBrown64 min
Sep 8, 3:41 PM CDTSevere Thunderstorm WarningLBFHolt64 min
Sep 8, 4:23 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Sep 8, 4:28 PM CDTSevere Thunderstorm WarningLBFBrown62 min
Sep 8, 4:33 PM CDTSevere Thunderstorm WarningLBFRock62 min
Sep 8, 4:45 PM CDTSevere Thunderstorm WarningLBFHolt65 min
Sep 8, 5:21 PM CDTSevere Thunderstorm WarningLBFWheeler64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.